HEART Score for Chest Pain Calculator

Score each HEART component to estimate MACE risk.

How it is calculated

Each of the five components is entered as 0, 1 or 2 and the tool adds them: HEART = History + ECG + Age + Risk factors + Troponin, a total from 0 to 10. The scoring choices are: History slightly, moderately or highly suspicious; ECG normal, non-specific repolarisation or significant ST deviation; Age under 45, 45 to 64 or 65 and over; Risk factors none, 1 to 2, or 3 or more (or known coronary disease); Troponin at or below normal, 1 to 3 times normal or over 3 times. The 6-week MACE risk is a fixed figure for the band: 0 to 3 gives 1.70%, 4 to 6 gives 16.60% and 7 to 10 gives 50.10%. All five components must be filled in. This is a decision aid for clinicians, not a diagnosis.

Worked example

A patient has a moderately suspicious history (1), a non-specific repolarisation ECG (1), is aged 65 or over (2), has 1 to 2 risk factors (1) and a normal initial troponin (0). The total is 1 + 1 + 2 + 1 + 0 = 5. A score of 5 sits in the 4 to 6 band, so the tool shows a 6-week MACE risk of 16.60%, the moderate-risk figure. A score of 6 would show the same percentage.

Try this example →

Common mistakes

  • Giving each component its raw value rather than the 0 to 2 category. Age is scored 0, 1 or 2 by bracket, not typed as years, and troponin is the multiple of the normal limit, not the number.
  • Reading the percentage as the individual's exact risk. It is one fixed figure for the whole band, so scores 4, 5 and 6 all show the same 16.60%.
  • Scoring the risk factors without counting them correctly. 1 to 2 factors is 1 point and 3 or more, or known coronary artery disease, is 2 points.
  • Using a later troponin result in place of the initial one. The component is meant for the initial troponin value.
  • Treating a low total as permission to ignore the clinical picture. The score supports a decision and does not replace the examining clinician.

Sources

About this calculator

The HEART score sums five components, each scored 0-2 points: History (how suspicious the symptom description is), ECG findings, Age, Risk factors (like diabetes, smoking, family history), and initial Troponin level, giving a total from 0 to 10 that maps to low (0-3), moderate (4-6), or high (7-10) risk of a major adverse cardiac event (MACE) within 6 weeks.

Emergency department physicians and nurses use the HEART score to risk-stratify patients presenting with chest pain, helping decide whether a low-risk patient can be safely discharged with outpatient follow-up or whether a moderate-to-high-risk patient needs admission, further cardiac workup, or immediate intervention.

Was this helpful?

You can pick up to 3 reactions.

Comments (1)

  • Editorial team

    The troponin component depends on the reference limit of the laboratory's own assay, so it has to be read against that lab's normal range and not a generic number. The tool adds the five components and shows a fixed risk figure for the band. Chest pain should be assessed by emergency services or a doctor, not by a web page. Clinicians: do these bands match the protocol you follow?

Popular calculators

All Calculators